Alabama, 2008

Strong Wind in Alabama, January 29, 2008

January 29, 2008 · NWS BMX · 10 events in 10 counties and zones

A large pressure gradient along the leading edge of a strong cold front caused a period of high winds across Central Alabama. Winds gusted up to 55 mph, and there were many reports of trees and power lines blown down.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A large pressure gradient along the leading edge of a strong cold front caused a period of high winds across Central Alabama. Winds gusted up to 55 mph, and there were many reports of trees and power lines blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 29, 7:00 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 29, 7:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CST TUE JAN 29 2008

.UPDATE...FOR AVIATION AND FORECAST DISCUSSIONS.

&&

.DISCUSSION...

QUICK LOOK AT THE OVERALL CONDITIONS OUT THERE THIS EVENING. MAIN
RAIN SHIELD CURRENTLY APPROACHING A LINE FROM MONTGOMERY TO
ANNISTON. THIS RAIN SHIELD EXTENDS BACK TO A FAYETTE TO CARROLLTON
LINE. THE COLD FRONT ITSELF EXTENDS FROM WESTERN TENNESSEE THROUGH
CENTRAL MISSISSIPPI...AND QUICKLY SLIDING EAST. A LINE OF SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ALONG THE FRONT...BUT ONLY EXTENDS
TO FAR NORTHEASTERN MISSISSIPPI. MAY SEE THIS LINE SNEAK FURTHER
SOUTH AS IT APPROACHES NORTHWESTERN PORTIONS OF CENTRAL ALABAMA.

LATEST LOOK AT LI NUMBERS ACROSS THE STATE...REVEALS NEAR ZERO
ACROSS THE NORTH TO ALL POSITIVE NUMBERS ACROSS THE REST OF THE
AREA. THIS CORRESPONDS WITH THE ACTIVITY DIMINISHING IN OVERALL
INTENSITY OVER THE PAST HOUR. WILL CONTINUE TO HIGHLIGHT A FEW
STRONG THUNDERSTORMS WITH THE AREA OF RAIN AHEAD OF THE COLD
FRONT...BUT SEVERE ACTIVITY LOOKS EXTREMELY LIMITED.

OTHER HIGHLIGHTS FOR TONIGHT WILL BE THE WINDS ASSOCIATED WITH ANY
THUNDERSTORM AS WELL AS STRONG GRADIENT WINDS AHEAD AND BEHIND THE
STRONG COLD FRONT. WINDS WILL CONTINUE TO INCREASE AND BECOME VERY
GUSTY WITH 30 TO 50 MPH GUSTS. AT THIS TIME WILL CONTINUE TO MONITOR
A HIGH WIND POTENTIAL ACROSS THE NORTH WITH THE FRONT. AT THIS TIME
FEEL AS THOUGH THE WINDS WILL BE STRONGEST ACROSS THE NORTH BUT
REMAIN BELOW HIGH WIND WARNING CRITERIA...58 MPH. A FEW OF THE
SURROUNDING OFFICES HAVE ALREADY ISSUED A HIGH WIND WARNING FOR
HIGHER ELEVATIONS. WILL WAIT UNTIL THE FRONT ACTUALLY BEGINS TO MOVE
INTO THE NORTHERN POTIONS OF CENTRAL ALABAMA...AFTER 1Z...TO SEE
WHAT WE ARE DEALING WITH. AN UPDATED HWO WILL BE OUT SOON. OTHER
FORECAST UPDATES HAVE BEEN SENT.

JRA/16

.LONG TERM...THURSDAY THROUGH TUESDAY.

A STORM SYSTEM WILL DEVELOP OVER THE SOUTHERN PLAINS STATES ON
WEDNESDAY AND MOVE QUICKLY EASTWARD TOWARDS ALABAMA. THIS SYSTEM
WILL HAVE IMPRESSIVE THERMODYNAMICS WITH A DEEPENING SURFACE LOW
LIFTING NORTHWARD ACROSS THE DEEP SOUTH. ALL THE INGREDIENTS ARE
THERE FOR A SEVERE WEATHER EVENT...EXCEPT ONE. THE BOUNDARY LAYER
OF ATMOSPHERE WILL NOT SUFFICIENTLY RECOVER BEFORE UPPER DYNAMICS
ARRIVE. THE CULPRIT IS AN EASTERLY WEDGE WHICH WILL KEEP
TEMPERATURES AND DEWPOINTS SUPPRESSED. MODELS ARE BRINGING IN THE
FIRST WAVE OF RAIN QUICKER THAN PREVIOUS RUNS WHICH WILL CAUSE
EVAPORATIVE COOLING AT THE SURFACE AND KEEP TEMPERATURES FROM
RISING SIGNIFICANTLY...AND UNDERCUT MOS GUIDANCE...ESPECIALLY EAST
ALABAMA. ANY SEVERE WEATHER THREAT WILL BE CONFINED TO THE COAST
NEAR WARM FRONT. LOW LEVEL INSTABILITY MAY GET INTO SOUTHEAST
COUNTIES BEFORE FRONT ARRIVES...SO STRONG THUNDERSTORMS POSSIBLE
SOUTH OF I-85 THURSDAY NIGHT. THIS WILL BE A QUICK MOVING SYSTEM
AND RAIN SHOULD EXIT ALABAMA BEFORE SUNRISE FRIDAY. THERE COULD
BE SOME WRAP AROUND MOISTURE FRIDAY MORNING ON BACK SIDE OF
EXITING LOW AND THERE MAY BE A SOME PATCHY LIGHT RAIN OR LIGHT
SNOW NORTH OF I-20.

SURFACE RIDGE WILL MOVE OUT INTO THE ATLANTIC AND SOUTHERLY FLOW
WILL RETURN TO ALABAMA OVER THE WEEKEND...AND TEMPERATURES WILL
CLIMB INTO THE 60S BOTH DAYS. GFS IS HINTING AT SOME LIGHT RAIN
ACROSS WEST ALABAMA SUNDAY AFTERNOON...BUT RIDGE SHOULD KEEP RAIN
TO OUR NORTH AND WEST. BAROCLINIC ZONE WILL SET-UP NORTH OF
ALABAMA ON MONDAY ALONG WARM FRONT. DEVELOPING LOW PRESSURE
SYSTEM OVER TEXAS WILL CAUSE SLIGHT RIDGING OVER CENTRAL GULF
COAST STATES AND TEMPERATURES WILL CLIMB INTO THE UPPER 60S TO
LOWER 70S MONDAY AFTERNOON. THERE MAY BE JUST ENOUGH MOISTURE FOR
SOME SCATTERED SHOWERS WEST ALABAMA MONDAY...BUT BETTER CHANCES
EXPECTED MONDAY NIGHT AND INTO TUESDAY AS TEXAS SYSTEM MOVES
EASTWARD.

58/ROSE

&&

.AVIATION...00Z TAF DISCUSSION.

MAINLY LOCALLY HEAVY SHOWERS AND AND PERHAPS A FEW THUNDERSTORMS OUT
AHEAD OF APPROACHING COLD FRONT WILL BRING MVFR AND TEMPO VFR
CONDITIONS FOR A FEW HOURS AS IT PASSES THIS EVENING. STRONG
SOUTHERLY WINDS OUT AHEAD OF THE FRONT WILL CAUSE CROSS-WIND
PROBLEMS FOR E-W RUNWAYS. EXPECT FRONTAL PASSAGE LATER THIS
EVENING...WITH WINDS SHIFTING TO THE NORTHWEST...WITH BRIEF PERIOD
OF WINDS GUSTING TO 35KTS OR GREATER POSSIBLE. SKIES WILL CLEAR WITH
FROPA...FOR VFR CONDITIONS FOR THE REMAINDER OF THE TAF PERIOD.
NORTHWESTERLY WINDS WILL DIMINISH SOMEWHAT BUT CONTINUE THROUGH THE
DAY TOMORROW.

JD/81

&&

.FIRE WEATHER...

AFTER A STRONG COLD FRONT MOVES THROUGH TONIGHT...A DRY AIRMASS
WILL BRIEFLY SET IN ON WEDNESDAY...AND POSSIBLY PRODUCE RED FLAG
CONDITIONS IN THE AFTERNOON. A FIRE WEATHER WATCH WILL BE ISSUED.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY ALL ZONES THROUGH 08Z.
FIRE WEATHER WATCH ALL ZONES WEDNESDAY AFTERNOON.

&&
Hazardous weather outlook, Jan 29, 6:50 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
650 PM CST TUE JAN 29 2008

ALZ011>015-017>050-310050-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
650 PM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...WIND ADVISORY IN EFFECT FROM UNTIL 2 AM WEDNESDAY FOR ALL OF
CENTRAL ALABAMA...

.DAY ONE...TONIGHT.

THE THREAT FOR SEVERE STORMS HAS DIMINISHED ACROSS CENTRAL ALABAMA.
HOWEVER...THERE IS STILL A POSSIBILITY THAT STRONG WINDS COULD
DEVELOP WITH SOME OF THE HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS
THIS EVENING. THE AREA OF CONCERN IS MAINLY ALONG AND EAST OF
INTERSTATE 59...AND WILL GRADUALLY END FROM WEST TO EAST AS THE AREA
OF RAIN AND SHOWERS MOVES EASTWARD.

AS THE COLD FRONT PASSES THROUGH CENTRAL ALABAMA THIS EVENING...
EXPECT WINDS TO SHIFT RAPIDLY AND BECOME STRONG AND GUSTY OUT OF THE
WEST NORTHWEST...WITH WINDS OF 20 TO 30 MPH WITH GUST UP TO 50 MPH
POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 20. THE FRONT IS
EXPECTED TO ENTER THE NORTHWESTERN CORNER OF CENTRAL ALABAMA AROUND
7 PM...TUSCALOOSA AROUND 8 PM...BIRMINGHAM BY 9 PM...AND ANNISTON BY
10 PM. TO THE SOUTH OF THIS AREA...WINDS WILL BE SLIGHTLY LOWER...20
TO 25 MPH WITH GUSTS TO 40 MPH. THE FRONT IS EXPECTED TO BE NEAR
DEMOPOLIS AFTER 8 PM...SELMA AFTER 9 PM... MONTGOMERY AROUND 10
PM...AND TROY AND AUBURN BY 11 PM. EXPECT WINDS TO GRADUALLY
DIMINISH WITHIN 2 TO 3 HOURS BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...DRY AIR WILL SETTLE ACROSS THE AREA INCREASING THE FIRE
DANGER. RELATIVE HUMIDITY VALUES WILL BE 25 PERCENT OR LESS FOR
SEVERAL HOURS DURING THE AFTERNOON HOURS.

LATER IN THE WEEK...STRONG THUNDERSTORMS ARE POSSIBLE ACROSS MUCH
OF CENTRAL ALABAMA THURSDAY EVENING THROUGH FRIDAY MORNING. THERE
ARE STILL UNCERTAINTIES WITH THE STRENGTH OF THIS SYSTEM...AND WILL
REQUIRE SOME ADJUSTMENTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED DUE TO STRONG WINDS ASSOCIATED WITH A COLD FRONTAL PASSAGE
THIS EVENING.

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 strong wind. Local standard time, as filed.

Strong Wind, Lamar

When
January 29, 7:30 PM CST to 8:00 PM CST
Where
Lamar forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down in Vernon, and across the remainder of the county. At least two trees fell onto houses.

Strong Wind, Walker

When
January 29, 8:30 PM CST to 9:00 PM CST
Where
Walker forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down across the county.

Strong Wind, Tuscaloosa

When
January 29, 8:45 PM CST to 9:15 PM CST
Where
Tuscaloosa forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Several trees and numerous power lines were blown down across the county. Winds gusted to 39 mph at the Tuscaloosa airport, 43 mph in Taylorville, and 42 mph in Northport.

Strong Wind, Blount

When
January 29, 9:15 PM CST to 9:45 PM CST
Where
Blount forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down. Trees were blown down onto a house southwest of Locust Fork.

Strong Wind, Jefferson

When
January 29, 9:15 PM CST to 9:45 PM CST
Where
Jefferson forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down across the Birmingham Metro area. A 55 mph gust was reported at the Birmingham Airport.

Strong Wind, Shelby

When
January 29, 9:15 PM CST to 9:45 PM CST
Where
Shelby forecast zone
Measured
44 kt (51 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down across the county. A car ran into downed trees in Chelse, resulting in unspecified injuries (indirect).

Strong Wind, Etowah

When
January 29, 9:55 PM CST
Where
Etowah forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Trees were blown down across Valley Street in downtown Gadsden. A mobile home in Rainbow City was damaged by a fallen tree. Numerous other trees were blown down across the county.

Strong Wind, Lowndes

When
January 29, 10:45 PM CST to 11:15 PM CST
Where
Lowndes forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Numerous trees and tree branches were blown down across the county.

Strong Wind, Dallas

When
January 29, 10:45 PM CST to 11:15 PM CST
Where
Dallas forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

A tree was blown down across Broad Street in downtown Selma. A tree was blown down on Old Montgomery Highway near the Selmont Waterworks.

Strong Wind, Tallapoosa

When
January 29, 10:50 PM CST
Where
Tallapoosa forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Trees were blown down onto at least two houses in Alexander City.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78170, 78231, 78171, 78172, 78173, 78174, 78175, 78177, 78178, 78176.